Myasthenia gravis: an emerging toxicity of immune checkpoint inhibitors

Makarious, D., Horwood, K. and Coward, J. I. G. (2017) Myasthenia gravis: an emerging toxicity of immune checkpoint inhibitors. European Journal of Cancer, 82 128-136. doi:10.1016/j.ejca.2017.05.041

Author Makarious, D.
Horwood, K.
Coward, J. I. G.
Title Myasthenia gravis: an emerging toxicity of immune checkpoint inhibitors
Journal name European Journal of Cancer   Check publisher's open access policy
ISSN 1879-0852
Publication date 2017-09-01
Sub-type Critical review of research, literature review, critical commentary
DOI 10.1016/j.ejca.2017.05.041
Open Access Status Not yet assessed
Volume 82
Start page 128
End page 136
Total pages 9
Place of publication Kidlington, Oxford, United Kingdom
Publisher Pergamon Press
Language eng
Subject 2730 Oncology
1306 Cancer Research
Abstract The advent of immunotherapy has heralded a number of significant advances in the treatment of particular malignancies associated with poor prognosis (melanoma, non-small-cell lung, renal and head/neck cancers). The success witnessed with therapeutic agents targeting cytotoxic T-lymphocyte-associated protein 4, programmed cell death protein 1 and programmed cell death ligand 1 immune checkpoints has inevitably led to an explosion in their clinical application and the subsequent recognition of specific toxicity profiles distinct from those long recognised with chemotherapy. Consequently, as the utility of such therapies broaden, understanding the nature, timing and management of these immune-related adverse events (irAEs) becomes increasingly significant. Although neurological irAEs are considered relatively rare in comparison with hepatitis, colitis, pneumonitis and endocrinopathies, one emerging side-effect is myasthenia gravis (MG). Among the 23 reported cases of immune checkpoint inhibitor-associated MG, 72.7% were de novo presentations, 18.2% were exacerbations of pre-existing MG and 9.1% were exacerbations of subclinical MG. The average onset of symptoms was within 6 weeks (range 2-12 weeks) of treatment initiation. In addition, there was no consistent association with elevated acetylcholine antibody titres and the development of immune checkpoint inhibitor-related MG. Significantly, there was a 30.4% MG-specific-related mortality, which further emphasises the importance of early recognition and robust treatment of this toxicity. In addition to a review of the existing literature, we present a new case of pembrolizumab-induced MG and provide insights into the underlying mechanisms of action of this phenomenon.
Keyword Autoimmunity
Immune checkpoint inhibitors
Immune-related adverse events
Myasthenia gravis
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Critical review of research, literature review, critical commentary
Collections: HERDC Pre-Audit
School of Clinical Medicine Publications
Admin Only - School of Clinical Medicine
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 7 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 6 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Mon, 28 Aug 2017, 01:01:01 EST by Web Cron on behalf of Learning and Research Services (UQ Library)